Texas, 2016

Damaging Winds in Texas, July 6, 2016

July 6, 2016 · NWS LUB · 8 events in 5 counties and zones

Another afternoon of scattered thunderstorms brought severe downburst winds mainly to Lubbock (Lubbock County) and Childress (Childress County). Very warm boundary layers supported high based storms and combined with strong instability, was able to create severe downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$762,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Another afternoon of scattered thunderstorms brought severe downburst winds mainly to Lubbock (Lubbock County) and Childress (Childress County). Very warm boundary layers supported high based storms and combined with strong instability, was able to create severe downburst winds. Extensive damage was observed in and around Childress.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 6, 2:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 6, 2:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
353 PM CDT WED JUL 6 2016

.SHORT TERM...
Isolated T-Storms forming again this afternoon along the surface
trough extending from Hereford to Brownfield. MLCAPE values on the
order of 1500-3000 J/kg east of the boundary so no shortage of
instability to support strong updrafts and deep, pulsing convection.
Dewpoint depressions of 40-50 degrees across will lead to good
evaporative cooling and the likelihood of microbursts and strong wind
gusts through the evening as cores collapse. Best deep layer shear
limited to the Panhandle into western Oklahoma so expect any
organized clusters to remain mostly north of the area though we
could see more scattered activity lingering across the Rolling
Plains, so place highest POPs there this evening.

Another shortwave trough is apparent on Water Vapor imagery across
northern Mexico and this disturbance will work clockwise around the
ridge centered along the I-20 corridor to bring another chance of
storms to the area Thursday afternoon. Surface winds are expected to
back early in the day with increased convergence along the surface
trough/weak dryline near the New Mexico border. Westerly winds west
of the dryline on Thursday likely to help boost temperatures once
again into the 103-106 degree range as the thermal ridge remains in
place. Decided to extend the current Heat Advisory into Thursday
afternoon as a result of the cumulative effect of three days of
105+ degree temperatures across portions of the western South
Plains. Later shifts may consider broadening the Heat Advisory
eastward as locations off the Caprock have seen heat index values in
the 105-110 degree range this afternoon.

.LONG TERM...
The hot pattern associated with the anomalously strong subtropical
anti-cyclone centered just to our south will ease temporarily Friday
through Sunday as a weakness aloftforms and allows improved
moisture and thunder chances. This weak upper trough will edge to
the east Sunday which might taper thunder chances, but solutions
suggest an opportunity then for a northwest flow environment as
ridging builds again just to the west. By Monday we expect ridging
to shift off to the east as a powerful July cyclone moves into the
Rockies and heights fall through the southern Rockies and adjacent
high plains. Solutions are spread far between southern and
northern camps with this storm, so we still have questions. But
this may enhance the downslope component and lead to hot
conditions, even with somewhat suppressed heights aloft. Upper
heights should tend to rebuild again in the southwest towards
midweek with increased confidence once more for hot and mostly dry
conditions. It will remain difficult to rule out isolated high-
based thunder for the early and middle parts of next week.
RMcQueen

&&

.LUB Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for TXZ027-028-033-034-
039-040.

Heat Advisory from noon to 8 PM CDT Thursday for TXZ027-028-033-
034-039-040.

&&

24/05
Hazardous weather outlook, Jul 6, 3:27 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
427 PM CDT WED JUL 6 2016

TXZ021>044-072130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
427 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY HOT AFTERNOON TEMPERATURES IN THE 105 TO 108 DEGREE
RANGE IS EXPECTED ACROSS PORTIONS OF THE WESTERN SOUTH PLAINS
THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM FOR AREAS
ALONG AND WEST OF HIGHWAY 385.

A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND
EVENING AREA WIDE. MARGINALLY SEVERE HAIL TO QUARTER SIZE AND DAMAGING
WIND GUSTS TO AROUND 70 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS IN EFFECT ON THURSDAY FROM NOON UNTIL 8 PM FOR
THE WESTERN SOUTH PLAINS. DAILY CHANCES FOR THUNDERSTORMS WILL
PERSIST THROUGH MONDAY WITH SOME STORMS OCCASIONALLY BECOMING
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 2:58 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT WED JUL 6 2016

TXZ028-029-034-035-062130-
HALE TX-LAMB TX-HOCKLEY TX-LUBBOCK TX-
358 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMB...NORTHWESTERN
LUBBOCK...NORTHEASTERN HOCKLEY AND SOUTHWESTERN HALE COUNTIES UNTIL
430 PM CDT...

AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ANTON...OR 14 MILES WEST OF ABERNATHY...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABERNATHY...ANTON...COTTON CENTER AND SPADE.

LAT...LON 3406 10197 3380 10176 3366 10220 3391 10224
TIME...MOT...LOC 2057Z 233DEG 15KT 3382 10209

SC
Special weather statement, Jul 6, 3:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
426 PM CDT WED JUL 6 2016

TXZ034-035-062200-
HOCKLEY TX-LUBBOCK TX-
426 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LUBBOCK AND EAST
CENTRAL HOCKLEY COUNTIES UNTIL 500 PM CDT...

AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF REESE CENTER...OR 10 MILES EAST OF LEVELLAND...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LUBBOCK...WOLFFORTH...SHALLOWATER...REESE CENTER AND SMYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3351 10223 3365 10231 3375 10201 3357 10191
      3349 10212
TIME...MOT...LOC 2125Z 240DEG 14KT 3358 10218

CWA
Special weather statement, Jul 6, 3:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
445 PM CDT WED JUL 6 2016

TXZ034-040-062215-
HOCKLEY TX-TERRY TX-
445 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TERRY AND SOUTH
CENTRAL HOCKLEY COUNTIES UNTIL 515 PM CDT...

AT 445 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LOCKETVILLE...OR 9 MILES NORTHWEST OF BROWNFIELD...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROWNFIELD...LOCKETVILLE...MEADOW AND ROPESVILLE.

LAT...LON 3322 10239 3334 10244 3345 10237 3352 10223
      3334 10207 3328 10208 3319 10221
TIME...MOT...LOC 2145Z 235DEG 13KT 3330 10233

CWA
Special weather statement, Jul 6, 3:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
449 PM CDT WED JUL 6 2016

TXZ029-035-062215-
HALE TX-LUBBOCK TX-
449 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUBBOCK AND SOUTHERN
HALE COUNTIES UNTIL 515 PM CDT...

AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ABERNATHY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABERNATHY...PETERSBURG AND NEW DEAL.

LAT...LON 3373 10188 3377 10199 3399 10197 3399 10157
      3368 10156
TIME...MOT...LOC 2149Z 267DEG 17KT 3383 10185

CWA

The radar

The Amarillo radar (KAMA), 91 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Castro

When
July 6, 4:00 PM CST
Where
Castro County, 1.71 mi E of Dimmitt Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.570, -102.290

A dry microburst produced a 62 mph wind gust as measured by a Texas Tech University West Texas mesonet station.

Thunderstorm Wind, Lubbock

When
July 6, 4:00 PM CST to 4:07 PM CST
Where
Lubbock County, 0.69 mi N of (Ree)reese Afb Lubbo to 0.35 mi SSW of (Lbb)lubbock Intl Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -102.050

A downburst traveled from Reese Center to Lubbock Preston Smith Airport and produced measured wind gusts of 58 mph and 63 mph. The first gust was recorded by a Texas Tech University West Texas mesonet at Reese Center followed by a gust to 63 mph at the Lubbock ASOS.

Thunderstorm Wind, Lubbock

When
July 6, 5:00 PM CST to 5:10 PM CST
Where
Lubbock County, 4.21 mi SSE of Doud to 1.86 mi ESE of Doud
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.513, -101.905

A downburst toppled a few power poles, trees and power lines throughout portions of southwest Lubbock.

Thunderstorm Wind, Hall

When
July 6, 6:50 PM CST
Where
Hall County, 0.57 mi W of Memphis Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -100.530

Measured by a Texas Tech University West Texas mesonet station.

Thunderstorm Wind, Childress

When
July 6, 7:20 PM CST to 7:40 PM CST
Where
Childress County, 1.14 mi E of (Cds)childress Arpt to 0.35 mi ENE of Childress
Measured
67 kt (77 mph) measured gust
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
34.430, -100.280

A destructive downburst with peak winds around 80 mph traveled across the city of Childress causing extensive damage. The winds damaged several small structures, awnings, trees, utility poles, knocked down billboards and road signs, and even toppled two gas station pumps. One brick building had its southwest-facing wall collapse and hundreds of homes suffered light to moderate roof damage from the long duration of severe winds. These severe winds occurred for a period of up to 20 minutes as recorded by a nearby Texas Tech University West Texas mesonet station.

Thunderstorm Wind, Childress

When
July 6, 7:20 PM CST to 7:40 PM CST
Where
Childress County, 2.76 mi N of Childress
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
34.460, -100.200

Severe downburst winds were recorded for 20 consecutive minutes by a Texas Tech University West Texas mesonet station. A peak gust to 84 mph occurred at 1925 CST.

Thunderstorm Wind, Childress

When
July 6, 7:21 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

Measured by the Childress ASOS.

Thunderstorm Wind, Motley

When
July 6, 7:25 PM CST
Where
Motley County, 0.69 mi S of Northfield
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
34.270, -100.600

Measured by a Texas Tech University West Texas mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634106, 634107, 634109, 634114, 634126, 634127, 634129, 634116.